Hail, Prowers
- When
- August 7, 5:45 PM MST to 5:50 PM MST
- Where
- Prowers County, 0.69 mi S of Holly
- Measured
- 1 in hail
- Reported by
- Department of Highways
- Coordinates
- 38.040, -102.120
A severe storm produced hail up to the size of quarters and wind gusts around 55 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A severe storm produced hail up to the size of quarters and wind gusts around 55 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 7, 2:27 PM MST, 3 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 327 PM MDT TUE AUG 7 2012 .SHORT TERM... (TONIGHT AND WEDNESDAY) WEAK SHORTWAVE ENERGY OVER NORTHERN COLORADO HELPING TO FIRE TSRA THIS AFTERNOON...AS NORTHERN EDGE OF DEEPER MOISTURE REMAINS IN PLACE OVER THE AREA. INSTABILITY RATHER MODEST SO FAR DUE TO MORNING CLOUD COVER...WITH CAPES UNDER 1000 J/KG MOST LOCATIONS. EXPECT BEST COVERAGE OF STORMS OVER THE MOUNTAINS...WITH PLAINS ACTIVITY STAYING FAIRLY ISOLATED. THREAT OF HEAVY RAINFALL LOOKS LIMITED AS STORMS WILL BE FAIRLY QUICK MOVING...WITH MOST RAINFALL AMOUNTS BELOW A HALF INCH. STORMS WILL END FROM NORTH TO SOUTH THIS EVENING AS DRIER AIR GRADUALLY ENVELOPS SOUTHERN COLORADO OVERNIGHT. ON WEDNESDAY...MUCH DRIER AIR MASS IN PLACE AS MID LEVEL MOISTURE PLUME IS SUPPRESSED TO THE SOUTH. STILL ENOUGH RECYCLED MOISTURE FOR AN ISOLATED AFTERNOON TSRA OVER THE MOUNTAINS...ESPECIALLY THE SAN JUANS...THOUGH STORMS WILL BE HIGH BASED WITH LITTLE PRECIP. MAX TEMPS WILL BEGIN TO CREEP BACK UPWARD AS HEIGHTS CLIMB A FEW METERS...WITH READINGS AGAIN NEAR 100F OVER THE FAR EASTERN PLAINS. .LONG TERM... (WEDNESDAY NIGHT THROUGH TUESDAY) WEDNESDAY NIGHT THROUGH FRIDAY...THE UPPER RIDGE WILL REMAIN OVER THE WESTERN HALF OF THE US TO FINISH OUT THE WORK WEEK...WITH THE RIDGE AXIS JUST WEST OF THE 4 CORNERS. THE BEST AVAILABLE MOISTURE WILL BE FOUND OVER THE HIGHER TERRAIN...AND LIGHT STEERING FLOW MEANS THAT STORMS THAT DO DEVELOP WILL STAY TIED TO THE MTS. THEREFORE...DIURNAL ISOLATED TO LOW SCATTERED POPS OVER THE MTS EACH AFTN AND EVE. MAX TEMPS ARE FORECAST TO CONTINUE BEING ABOVE NORMAL...WITH MID 90S TO AROUND 100 F FOR THE PLAINS AND MID 80S FOR THE HIGH VALLEYS. SATURDAY AND SUNDAY...AN UPPER SHORTWAVE CROSSING THE PAC NW AND NORTHERN ROCKIES FRI NIGHT WILL PUSH A SFC FRONT DOWN INTO COLORADO SAT MORNING...WITH THE GFS INDICATING A FRONTAL PASSAGE SOME TIME BETWEEN 12Z AND 18Z. SLIGHTLY COOLER TEMPS...ACTUALLY NEAR NORMAL...AS WELL AS WIDESPREAD LIGHT PCPN COVERAGE IS FORECAST FROM MIDDAY SAT THROUGH SUNDAY NIGHT. MONDAY AND TUESDAY...A STRONGER UPPER TROUGH DROPS DOWN OUT OF BRITISH COLUMBIA ON MON...HELPING TO FURTHER FLATTEN THE RIDGE OVER THE REGION AND SHOVE IT TO THE SE. LIGHT UPPER FLOW TURNS WESTERLY ON MON...THEN SW ON TUE WITH PCPN CHANCES DIMINISHING ONCE MORE. MAX TEMPS STAY NEAR NORMAL ON MON...THEN WARM A COUPLE OF DEGREES FOR TUE. MOORE && .AVIATION... STEERING CURRENTS LOOK MORE FAVORABLE FOR MOUNTAIN CONVECTION TO REACH AT LEAST THE VICINITY OF THE TAF SITES LATE THIS AFTERNOON INTO EARLY EVENING...SO WILL CONTINUE THE VCTS MENTION IN ALL TAFS UNTIL 01Z-03Z. WEDNESDAY WILL BE MUCH DRIER ACROSS THE AREA...WITH ONLY SOME VERY ISOLATED TSRA OVER THE MOUNTAINS AFTER 18Z. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 10/27
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1145 AM MDT TUE AUG 7 2012 COZ058>089-093>099-081745- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1145 AM MDT TUE AUG 7 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER THE MOUNTAINS...SPREADING TO THE EASTERN PLAINS LATE IN THE DAY. THE BEST THUNDERSTORM COVERAGE WILL BE OVER THE MOUNTAINS WHERE LOCALLY HEAVY RAINFALL...LIGHTNING AND GUSTY OUTFLOW WINDS WILL BE THE MAIN THREATS. ONE OR TWO STRONG STORMS WILL BE POSSIBLE OVER KIOWA COUNTY THIS AFTERNOON...WHERE HAIL TO ONE HALF INCH IN DIAMETER WILL BE POSSIBLE ALONG WITH OUTFLOW WIND GUSTS TO NEAR 50 MPH. THUNDERSTORMS ARE FORECAST TO DISSIPATE AFTER SUNSET WITH DECREASING CLOUDS BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WEDNESDAY THROUGH FRIDAY...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE MOUNTAINS AND ADJACENT LOWER ELEVATIONS. THIS WEEKEND AND MONDAY...THERE WILL BE THE POTENTIAL FOR ISOLATED TO SCATTERED THUNDERSTORMS ACROSS SOUTHEAST AND SOUTH CENTRAL COLORADO. THE MAIN THUNDERSTORMS THREATS WILL BE LIGHTNING AND WIND GUST UP TO 45 MPH...HOWEVER SOME OF THE STRONGER STORMS MAY PRODUCE MODERATE TO HEAVY RAINFALL AND POSSIBLY SOME SMALL HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE THIS AFTERNOON AND EVENING OVER THE MOUNTAINS AND KIOWA COUNTY. 10/27
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 552 PM MDT TUE AUG 7 2012 COZ098-080015- LAMAR VICINITY/PROWERS COUNTY- 552 PM MDT TUE AUG 7 2012 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTHEASTERN PROWERS COUNTY IN SOUTHEAST COLORADO... AT 548 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTHEAST OF HARTMAN...OR 28 MILES EAST OF LAMAR...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... HOLLY. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 608 PM MDT TUE AUG 7 2012 COZ098-080045- LAMAR VICINITY/PROWERS COUNTY- 608 PM MDT TUE AUG 7 2012 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTHEASTERN PROWERS COUNTY IN SOUTHEAST COLORADO... AT 605 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTHEAST OF HARTMAN...OR 29 MILES EAST OF LAMAR...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 15 MPH. THE STRONG STORM WILL IMPACT HOLLY AND RURAL AREAS OF NORTHEASTERN PROWERS COUNTY. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
The Goodland radar (KGLD), 152 km away, was scanning. The volume nearest the first event began at 00:46 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391618.